Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 61, NWS Tucson, AZ

August 17, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2014, 2:25 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 2:25 PM MST (21:25 UTC)
Expired
Aug 17, 2014, 3:00 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS55 KTWC 172125
SVRTWC
AZC003-172200-
/O.NEW.KTWC.SV.W.0061.140817T2125Z-140817T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF BISBEE...

* UNTIL 300 PM MST

* AT 220 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
BISBEE...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3134 10981 3133 11010 3149 11000 3139 10979
TIME...MOT...LOC 2125Z 306DEG 6KT 3137 10994

$$

FRENCH
2 follow-up statements
817 
WWUS55 KTWC 172141
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST SUN AUG 17 2014

AZC003-172200-
/O.CON.KTWC.SV.W.0061.000000T0000Z-140817T2200Z/
COCHISE AZ-
241 PM MST SUN AUG 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER METEOROLOGISTS 
CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED NEAR NACO...MOVING SOUTHEAST AT 5 MPH.

LAT...LON 3134 10986 3134 11005 3146 11000 3139 10986
TIME...MOT...LOC 2140Z 306DEG 6KT 3136 10992

$$

FRENCH
448 
WWUS55 KTWC 172158
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST SUN AUG 17 2014

AZC003-172208-
/O.EXP.KTWC.SV.W.0061.000000T0000Z-140817T2200Z/
COCHISE AZ-
258 PM MST SUN AUG 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 300 PM MST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 
300 PM MST.

LAT...LON 3134 10986 3134 11005 3146 11000 3139 10986
TIME...MOT...LOC 2158Z 306DEG 6KT 3134 10989

$$

FRENCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:35 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 17, 9:35 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
935 AM MST SUN AUG 17 2014

.SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED THUNDERSTORMS
THIS WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY
RAIN THAT MAY LEAD TO FLASH FLOODING.

&&

.DISCUSSION...ISOLATED SHOWERS WERE OCCURRING IN AN ARC FROM ORACLE
TO PICACHO PEAK TO JUST WEST OF SELLS. THE REST OF SE AZ WAS
PRECIP-FREE AT THIS TIME. IR/VISIBLE SATELLITE IMAGERY INDICATED
MOSTLY SUNNY SKIES ACROSS FAR ERN SECTIONS...AND PARTLY CLOUDY TO
MOSTLY CLOUDY SKIES ELSEWHERE. DEWPOINTS AT LOWER ELEVATIONS VALID
16Z RANGED FROM THE UPPER 50S-MID 60S F...AND THESE TEMPS WERE
GENERALLY 2-5 DEGS F LOWER VERSUS 24 HOURS AGO. SURFACE TEMPS FROM
TUCSON WWD VALID 16Z WERE ABOUT 3-8 DEGS F COOLER VERSUS 24 HOURS
AGO. SURFACE TEMPS ELSEWHERE WERE NEARLY IDENTICAL TO THIS TIME SAT.

1501Z BLENDED TOTAL PRECIP WATER PRODUCT YIELDED VALUES RANGING FROM
AROUND 0.75 INCHES ACROSS THE WHITE MOUNTAINS TO NEARLY 1.40 INCHES
ACROSS WRN PIMA COUNTY. 17/12Z UPPER AIR PLOTS DEPICTED BROAD RIDGE
OVER THE SWRN CONUS WITH 594 DM HIGH PRESSURE CENTERED OVER NERN AZ.
LIGHT GENERALLY ELY MID-LEVEL STEERING FLOW PREVAILED OVER SE AZ.

THE ISOLATED SHOWERS ACROSS WRN SECTIONS ARE EXPECTED TO MOVE WWD
AND WEAKEN DURING THE NEXT 1-2 HOURS AS PER THE 17/14Z RUC HRRR AND
17/12Z NAM SOLUTIONS. SCATTERED SHOWERS/TSTMS SHOULD DEVELOP BY
EARLY THIS AFTERNOON ACROSS THE HIGHER TERRAIN OF GREENLEE/GRAHAM/
COCHISE COUNTIES. THESE SHOWERS/TSTMS WILL THEN MOVE WWD THIS
AFTERNOON AND INTO THIS EVENING. THERE ARE SOME DIFFERENCES BETWEEN
THE NAM...RUC HRRR...AND UNIV OF AZ WRF-NAM REGARDING THE WWD EXTENT
OF CELL MIGRATION INTO THIS EVENING.

HOWEVER...THESE SOLUTIONS ARE SIMILAR WITH LIMITING ANY RAINFALL OF
SIGNIFICANCE MOSTLY TO AREAS EAST OF TUCSON THIS AFTERNOON. APPEARS
THAT SHOWERS/TSTMS THAT OCCURRED LAST NIGHT ACROSS ERN PIMA COUNTY
WERE SUFFICIENT TO INHIBIT CONVECTIVE DEVELOPMENT THIS AFTERNOON.
THUS...FORECAST CONFIDENCE IS SUFFICIENTLY HIGH AT THIS TIME TO
LOWER POPS FOR THE TUCSON METRO AREA AND ADJACENT LOWER ELEVATION
LOCALES THIS AFTERNOON.

THE OFFICIAL FORECAST WILL BE UPDATED TO REFLECT THIS SCENARIO. WILL
ALSO FAVOR THE DRIER RUC HRRR SOLUTION TO REDUCE POPS ACROSS WRN
SECTIONS THIS AFTERNOON. OTHERWISE...SCATTERED SHOWERS/TSTMS WILL
OCCUR THIS AFTERNOON ACROSS ERN SECTIONS. THE MAIN IMPACTS WILL BE
LOCALLY HEAVY RAINFALL AND BRIEF STRONG WIND GUSTS.

PLEASE REFER TO THE ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 18/18Z.
SCATTERED -TSRA/-SHRA WILL DEVELOP ACROSS THE HIGHER TERRAIN EAST OF
KTUS BY EARLY THIS AFTERNOON. THESE SHOWERS/THUNDERSTORMS WILL THEN
MOVE WWD ACROSS SE AZ THRU THIS EVENING AND LATER TONIGHT. THE BULK
OF ANY -TSRA/-SHRA IS THEN EXPECTED TO BE WEST OF KTUS MONDAY
MORNING. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO NEAR 50 KTS WILL
OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE
AT 6-12K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS
THRU MONDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR THIS WEEK AS
AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. THE STRONGER
THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS.
OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE
MOSTLY IN THE 25-40 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY
GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT
NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH.

&&

.PREV DISCUSSION...MONDAY...E-SE FLOW ALOFT WITH UPPER HIGH OVER NRN
NM. PRECIPITABLE WATER VALUES ARE FORECAST TO BE A TICK WETTER THAN
TODAY. LOOKING AT ANOTHER ROUND OF SCATTERED STORMS WITH A FEW
LINGERING INTO THE OVERNIGHT HOURS. FURTHER UPSTREAM ON MONDAY AN
UPPER LEVEL TROF WHICH IS OVER THE PACIFIC NW TODAY...WILL DROP INTO
NRN CA AND DEVELOP INTO A CLOSED LOW OFF NRN CA CST. THIS FEATURE
WILL BE A PLAYER IN OUR FORECAST LATER IN THE WEEK.

TUESDAY...SOUTHERLY FLOW INCREASES AS THE ABOVE MENTIONED NRN CA
UPPER LOW DROPS S ALONG THE CA CST AND BE OFF LA BASIN LATE IN THE
AFTERNOON. PRECIPITABLE WATER VALUES ARE FORECAST TO BE IN THE
1.50"-1.80" RANGE.

CHAOS REIGNS FOR THE REMAINDER OF THE WEEK WITH RESPECT TO WHERE
THE ABOVE MENTIONED CUT-OFF LOW WILL MOVE AND HOW MUCH THE TROPICS
START TO BE PLAYER. AT THIS TIME...AND WITH THE MEDIUM RANGE MODELS
ALONG WITH THE ENSEMBLES HAVE MANY SOLUTIONS...HAVE DECIDED TO GO
WITH CLIMO POPS ACROSS THE AREA STARTING WEDNESDAY THROUGH SATURDAY.

SURE LOOKS LIKE IT WILL BE A WET WEEK ACROSS SE ARIZONA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS
PREVIOUS DISCUSSION...GLUECK

In the hours before

Special weather statement, Aug 17, 1:33 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
133 PM MST SUN AUG 17 2014

AZZ509-510-172115-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
133 PM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 215
PM MST...

AT 125 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF HANNAGAN
MEADOW...MOVING SOUTHEAST AT 5 MPH ALONG US HIGHWAY 191.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAINFALL LEADING
TO POOR VISIBILITY WILL IMPACT MOTORISTS ALONG US HIGHWAY 191.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
GREENLEE COUNTY NEAR ROSE PEAK.

LAT...LON 3353 10916 3326 10928 3333 10949 3353 10949
TIME...MOT...LOC 2031Z 320DEG 2KT 3343 10936

JJB

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:32 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 16, 5:56 PM MSTSpecial Weather StatementTWC34 min
Aug 16, 6:19 PM MSTSevere Thunderstorm WarningTWCGraham, Pima, Pinal41 min
Aug 16, 6:58 PM MSTSevere Thunderstorm WarningTWCPinal32 min
Aug 16, 7:24 PM MSTSpecial Weather StatementTWC21 min
Aug 16, 7:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 17, 12:14 AM MSTSpecial Weather StatementTWCSanta Cruz46 min
Aug 17, 2:39 AM MSTAreal Flood AdvisoryTWCCochise81 min
Aug 17, 3:48 AM MSTAreal Flood AdvisoryTWCPima87 min
Aug 17, 4:52 AM MSTFlash Flood WarningTWCPima83 min
Aug 17, 1:33 PM MSTSpecial Weather StatementTWCGreenlee42 min
Aug 17, 3:59 PM MSTSpecial Weather StatementTWCGreenlee46 min
Aug 17, 4:43 PM MSTSevere Thunderstorm WarningTWCGraham32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.